Back to Ask the Diabetes Team Ask the Diabetes Team

From Stanstead, Quebec, Canada:

My nine year old daughter has had type 1 diabetes for a year and a half, and her blood sugar readings are pretty good during the day with Humalog, but she takes NPH at night, and it doesn't seem to work. Her readings are from 250 to 350 mg/dl [13.9-19.4 mmol/L] from 11:00pm to 6:00 am, even though her doctor keeps increasing the dose (from 10 to 22 units now). It scares us to see the readings so high, and her doctor doesn't seem to have any answers. What would you recommend in a case like this?


There seem to me to be two possible explanations for the high blood sugars between 11 pm and 6 am.

The first is that she may be getting too much NPH and that the early morning high blood sugars reflect a rebound hyperglycemia. Twenty-two units of NPH in the evening seems like a very big dose for a nine year old girl whose total daily insulin might average only 30 units. The other possibility, especially if the NPH is being given at supper time, is that this insulin, which has a maximum effect at four to six hours might be all gone in about nine hours after injection.

Rather than try to work out which of these alternatives is the problem, I would talk to your daughter's doctor about moving to a more conventional regimen which would be to use Humalog just after the meal so that the dose can be adjusted for both appetite and pre-meal blood sugar with NPH in the same syringe at breakfast and suppertime. An increasingly used regimen though, even in nine year olds, is to use Humalog to cover mealtime rises in blood sugar and a new insulin (Lantus [insulin glargine] once a day at bedtime for basal insulin requirements.


Original posting 17 Feb 2002
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.